(HealthDay)—Obese patients taking the blood thinner warfarin appear to have almost twice the risk of severe stomach bleeding compared to their normal-weight counterparts, a new study suggests.
Why obese patients may be at greater risk for stomach bleeding isn't clear, according to the study.
But Dr. Richard Hayes, a cardiologist at Lenox Hill HealthPlex in New York City, said it isn't surprising that obese patients taking warfarin may have a higher risk for stomach bleeding.
"Obese patients have more medical problems, such as high blood pressure and diabetes," he said. "Therefore, they are more likely to be on other medications, many of which interfere with warfarin."
Hayes was not involved in the new research, but reviewed the study's findings.
Warfarin is taken to prevent heart attacks and stroke. It is often prescribed for patients with atrial fibrillation—an abnormal heart rhythm—because the condition puts these patients at an increased risk for stroke.
One problem with warfarin is that it can be hard to manage, Hayes said. It has to be kept within a certain range in the blood. If the concentration of the drug is too low, it may be ineffective in preventing clotting. If it's too high, the risk of excessive bleeding goes up. This delicate balance is also subject to the drug's interaction with foods and other medications, he said.
Patients taking warfarin need to have their blood tested frequently to be sure that the blood's ability to clot is neither too high nor too low, he said.
"It is very important to give clear and concise directions when counseling patients on warfarin," Hayes said.
In the new study, Dr. Adedotun Ogunsua and colleagues from the University of Massachusetts Medical School in Worcester followed nearly 900 people taking warfarin for a year. The average age of those in the study was 69.5 years.
Of all the study participants, 21 percent were considered at normal weight. Thirty-eight percent were classified as overweight, and 41 percent were considered obese.
The researchers found that 71 people—about 8 percent—experienced stomach bleeding. About one-third of these episodes were major, and two-thirds were minor, according to the study.
When they looked at the data based on weight, the researchers found that people who were obese had an 84 percent higher risk of a serious bleeding event. And, the heavier someone was, the greater their risk of bleeding while taking warfarin, the study revealed.
The findings were scheduled to be presented May 8 at a meeting of the American Heart Association in San Francisco. Research presented at meetings is considered preliminary until published in a peer-reviewed journal.
Dr. Gregg Fonarow, a professor of cardiology at the University of California, Los Angeles, noted that other studies have shown that overweight and obese patients need high doses of warfarin for the drug to be effective.
Given these new findings, doctors might consider using a newer anti-clotting drugs in obese patients, he said.
The findings need to be confirmed in additional studies, Fonarow said, and mechanisms that might raise the risk for bleeding need to be explored.
The study authors agreed that further studies need to confirm their findings. They also suggested that studies should look at the newer blood thinners to see if they have the same increased risk of bleeding in obese people.
To reduce the risk for stomach bleeding, patients taking warfarin need to let their doctor know if they are eating less (because they're sick, for example), or if they're having diarrhea, Hayes said. Also, they need to let their doctor know if they are taking a new medication.
"Many medications can interfere with warfarin—for example, antibiotics and anti-arrhythmics, such as amiodarone [Cordarone]," he said.
In addition, drugs such as aspirin or ibuprofen and naproxen increase the risk for bleeding, Hayes said.
"I recommend that all patients on warfarin wear a [medical alert] bracelet stating that they are on warfarin," he said.
More information: For more on warfarin, visit the American Heart Association.
Copyright © 2015 HealthDay. All rights reserved.